I am assuming he is being given lactulose at the hospital to treat his hepatic encephalopathy (HE) and get the toxins cleared from his blood. While it is very scary to see a loved one who is encephalopathic the good news is that HE is a temporary condition and in most cases is a treatable complication of advanced liver disease. You can expect your husband to recover from this episode and there should be no permanent damage to his brain.
The vast majority of us liver transplant patients have experienced HE many times and sometimes have needed to be hospitalize when it becomes extreme. After liver transplant when we have received a healthy, fully working liver HE literally disappears over night and we can think clearly again.
In the meantime your husband will need to learn to properly take his lactulose and possibly Rifaximin to better manage his HE and avoid its very serious consequences.
Hepatic encephalopathy (HE) is defined as mental or neuromotor dysfunction in a patient with acute or chronic liver disease.
The premise of most pathophysiologic theories involves the accumulation of ammonia in the central nervous system, producing alterations of neurotransmission that affect consciousness and behavior. These ammonia toxicity theories have been supported by studies demonstrating increased ammonia levels in patients with both fulminant hepatic failure and chronic liver disease.
The lack of strong correlation between serum ammonia levels and stage or degree of encephalopathy has been used in the argument that hyperammonemia might not be the sole factor in HE pathogenesis.
Most ammonia is produced in the intestine by colonic breakdown of nitrogenous compounds and enterocytic catabolism of amino acids. Other sources of ammonia are the kidneys and skeletal muscle. Normally, ammonia is metabolized in the liver and promptly excreted through the kidneys or colon. Formation of glutamine from glutamate, by glutamine synthetase, in the liver and brain is another means of detoxifying ammonia. Impaired liver function, shunting of blood around the liver, and increased muscle wasting all lead to increased serum ammonia levels in cirrhotic patients.
Ammonia interferes with brain function at many sites. Ammonia crosses the blood-brain barrier and directly depresses the central nervous system.
Signs and Symptoms
In patients with progressive HE, there is a gradual decrease in level of consciousness, intellectual capacity, and logical behavior, along with the development of specific neurologic deficits.
The main objectives in the treatment of HE are fourfold: provide supportive care, correct any precipitating factors, reduce the nitrogen load in the gastrointestinal tract, and assess the need for long-term therapy.
Because the toxins believed to be responsible for HE arise in the gastrointestinal tract, removal of the nitrogenous load is the mainstay of therapy. Various pharmacologic agents may be used, but the nondigestable disaccharide known as lactulose is currently the first-line therapy. After consumption, lactulose passes through the small bowel completely undigested. Once in the colon, lactulose is metabolized by colonic bacteria and the pH is lowered. This acidification of the bowel is believed to underlie the cathartic effect; ammonia can then pass from the blood stream into the colonic lumen to be excreted. As a result, peripheral ammonia levels are reduced.
Before discharge from the hospital, all cirrhotic patients with HE should be assessed for the need for long-term therapy. Patients should be counseled on avoiding precipitating factors such as constipation and certain medications. Compliance with chronic medications, including lactulose, should be emphasized. They should also be counseled about their higher risk of motor vehicle accidents and advised to curtail driving of appropriate. Appropriate candidates should be referred to a liver transplantation center after the first episode of overt encephalopathy. The ultimate therapy for cirrhosis and HE is orthotopic liver transplantation."
Please note, that the level of ammonia does not always correlate to the degree of altered function as it is believed that other toxins are also involved..
Rifaximin (Xifaxan) can also be combined with lactulose and has been shown to prevent future hospitalizations due to HE.
Please talk to the liver transplant pharmacist before he is discharged from the hospital to learn how your husband can prevent future HE episodes with the proper use of lactulose and rifaximin if included.
I wish you and your husband well. I am sorry your husband needed to be hospitalized but the hospital is the safest place got him to be until he recovers from this episode. This can be a learning experience realizing the importance of maintenance medications to mange the complications of his advanced liver disease. As I am so he is already doing for his ascites, while he awaits his opportunity for transplant and a return to health.
I wish you both all the best.
Hi and Welcome
So sorry that you husband is having issues with cirrhosis and HE. This is a Hepatitis C forum, but there is also a forum for Cirrhosis of the Liver where you may get more answers to your questions. You may want to post that question there. Does your husband also have Hep C?
Am also cirrhotic, but fortunately do not have HE. When I've asked my Hepa Dr about being checked for Ammonia levels for Blood Work, they said at times the #s may not be an indication of severity. Therefore I'm not really sure what his #s might mean.
They are likely giving him Lactoluce in order to reduce the Ammonia levels in his system. Once they get the HE under control, his confusion and irritability will gradually decrease. The meds can manage and control further episodes, but do believe you should monitor his symptoms very carefully. From my understanding its just another unpleasant side effect related to Cirrhosis.
Wish I could give you more info, but am quite certain that correct dosing should reduce further complications of HE.
I only wish the best for you and your husband as I know how scarey all of this can be. We have other responders on this site whom have more knowledge than I, and hopefully they will give you more insight.
Should you need emotional support or someone just to talk to, please know that we are here. Am wishing for the best for you and your husband.
Do see that Hector has addressed your question. The information that he has given you in invaluable.
Hope for the best for you and your husband.
Yes, he is on Lactoluce.. How long does it take for confusion to improve?
There is no answer to your question. Each episode of HE is different in each person and each person's liver disease and its complications are different from anyones elses liver disease and is constantly changing.
His doctors are the ones to direct your questions to. They are caring for him and monitoring him. They are assess is condition daily. They are the ones who decide he is healthy and stable enough to leave the hospital.
When the doctor's do their "rounds", usually in the morning, that is the time to ask any questions you have regarding his current health status.
Sorry to hear of your loved one's condition. Hector SF has said it all, I don't know if he has experienced HE in person, I have. It is extremely disconcerting when a loved one has a hard time remembering your name, or gets confused as to his whereabouts. My relative refused medical advice and was hospitalized and began treatment after it was literally too late. He was warned that just one more alcohol bender could kill him, but he refused to heed the advice. Perhaps you have met the type-- "all MDs are full of crap, you've got to die sometime,hospitals cure more than they cure, etc..." all the usual nonsense that comes from a person who is basically committing slow suicide by ingesting ETOH. Hopefully, your husband wants the treatment. *PLEASE NOTE: I am not for a minute insinuating that ETOH (booze) is the cause of his HE, believe me. Whatever the cause of his HE, it can improve dramatically, well, as Hector said so well in his detailed explanation of HE. Whatever the cause of his HE, good luck in the days ahead. All The Best, mac